Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Flagstaff, AZ

August 19, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 19, 2011, 3:38 PM MST for Yavapai County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 3:38 PM MST (22:38 UTC)
Expired
Aug 19, 2011, 4:15 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:00 PM MSTTSTM WND DMGChino Valley, AZSEVERAL TREES KNOCKED DOWN...UP TO ABOUT 18 INCHES IN DIAMETER. A FEW SEPTIC STORAGE TANKS ABOUT 15 FEET IN DIAMETER BLEW ACROSS ROUTE 89....DAMAGING 1 VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS55 KFGZ 192238
SVRFGZ
AZC025-192315-
/O.NEW.KFGZ.SV.W.0023.110819T2238Z-110819T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF CHINO VALLEY...

* UNTIL 415 PM MST

* AT 331 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHINO VALLEY...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHINO VALLEY BY 410 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253
TIME...MOT...LOC 2238Z 317DEG 3KT 3478 11249

$$

KD
2 follow-up statements
366 
WWUS55 KFGZ 192300
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST FRI AUG 19 2011

AZC025-192315-
/O.CON.KFGZ.SV.W.0023.000000T0000Z-110819T2315Z/
YAVAPAI AZ-
400 PM MST FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR CENTRAL YAVAPAI COUNTY...

AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHINO VALLEY...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253
TIME...MOT...LOC 2300Z 317DEG 3KT 3477 11247

$$

KD
470 
WWUS55 KFGZ 192315
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST FRI AUG 19 2011

AZC025-192325-
/O.EXP.KFGZ.SV.W.0023.000000T0000Z-110819T2315Z/
YAVAPAI AZ-
415 PM MST FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY HAS
EXPIRED...

THE SEVERE THUNDERSTORM NEAR CHINO VALLEY WHICH PROMPTED THE WARNING 
HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL TO 
DIME-SIZE AND HEAVY RAIN. AN URBAN AND SMALL STREAM FLOOD ADVISORY 
IS ALSO IN EFFECT FOR THE CHINO VALLEY AREA UNTIL 545 PM MST.

LAT...LON 3483 11238 3471 11246 3479 11260 3488 11253
TIME...MOT...LOC 2315Z 317DEG 3KT 3476 11246

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:30 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 19 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY AND SATURDAY. OVER THE WEEKEND A
DRY SOUTHWESTERLY FLOW WILL DEVELOP LIMITING CONVECTIVE ACTIVITY
DURING THE EARLY PART OF NEXT WEEK...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE STATE.

&&

.DISCUSSION...ACTIVE DAY FOR CONVECTION WITH NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING...MAINLY ACROSS THE HIGHER TERRAIN OF THE
MOGOLLON RIM. SLOW MOVING STORMS HAVE RESULTED IN HEAVY RAINFALL
AMOUNTS IN A FEW LOCATIONS ALREADY.

SUBTROPICAL HIGH REMAINS CENTERED NEAR TEXAS AND EXTENDS WESTWARD
ACROSS NM AND AZ AND HAS ALLOWED A MOIST AND UNSTABLE AIR MASS TO
MOVE NORTHWARD ACROSS THE STATE.

MORNING SOUNDING INDICATED MODERATE INSTABILITY BUT ONLY WEAK
STEERING LEVEL FLOW. THUS EXPECT SLOW MOVING STORMS CAPABLE OF
PRODUCING MODERATE TO HEAVY RAINFALL AMOUNTS. THE MAIN THREAT TODAY
WILL CONTINUE TO BE HEAVY RAINFALL WITH SOME POTENTIAL FOR LOCALIZED
FLOODING. STRONG AND GUSTY WINDS ARE POSSIBLE AS THE STORMS MOVE OFF
THE HIGHER TERRAIN AND INTO THE LOWER ELEVATIONS.

LITTLE CHANGE IS EXPECTED ON SATURDAY AS THE SAME LARGE SCALE PATTERN
WILL REMAIN IN PLACE.

BY SUNDAY...A TROUGH WILL DEVELOP ACROSS THE EASTERN PACIFIC
STRENGTHENING THE SOUTHWESTERLY FLOW AND BRINGING IN DRIER AIR ACROSS
THE SOUTHWEST...INCLUDING THE WESTERN PORTIONS OF ARIZONA. CONVECTIVE
ACTIVITY WILL BEGIN A DRYING TREND STARTING IN THE WEST ON SUNDAY AND
PROGRESSING EASTWARD ON MONDAY AND TUESDAY. MOISTURE WILL LIKELY
BEGIN TO RETURN BY MIDWEEK WITH AN INCREASE IN CONVECTIVE ACTIVITY
SPREADING FROM EAST TO WEST.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA MAINLY SOUTH
AND EAST OF A LINE FROM KIGM-KGCN-K0V7. EXPECT ERRATIC AND GUSTY
OUTFLOW WINDS...AS WELL AS BRIEF MVFR/LCL IFR CONDITIONS WITH THE
STRONGER STORMS. STORMS DISSIPATING 03-06Z...THOUGH SOME SCT-BKN
CLOUD COVER WILL LINGER OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........DB
AVIATION......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 19, 3:37 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 AM MST FRI AUG 19 2011

AZZ004>018-037>040-200645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
337 AM MST FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY WITH THE HIGHEST CONCENTRATION OF STORMS OVER
PORTIONS OF SOUTHEAST COCONINO COUNTY...PORTIONS OF YAVAPAI
COUNTY...NORTHERN GILA COUNTY AND SOUTHERN NAVAJO AND APACHE
COUNTIES. LIGHTNING...LOCALLY HEAVY RAINFALL AND FLOODING WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR SATURDAY. FOR THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...A DRIER SOUTHWEST
FLOW IS EXPECTED TO AFFECT CENTRAL AND WESTERN PORTIONS OF THE
STATE...WITH THE BEST CHANCE OF THUNDERSTORMS SHIFTING INTO
EASTERN AND EAST CENTRAL ARIZONA.

.SPOTTER INFORMATION STATEMENT.

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 1:16 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST FRI AUG 19 2011

AZZ012-015-192030-
COCONINO AZ-
116 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 110 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AND JUST SOUTH OF TWIN ARROWS...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MILEPOST 225 ON I-40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS. IN
HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND
LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3514 11117 3497 11130 3509 11144 3517 11134
TIME...MOT...LOC 2016Z 308DEG 6KT 3511 11128

KD
Local storm report, Aug 19, 1:49 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 W DONEY PARK          35.27N 111.57W
08/19/2011                   COCONINO           AZ   LAW ENFORCEMENT

            18 INCHES OF WATER FLOWING ACROSS PINON ROAD IN
            TIMBERLINE

&&

EVENT NUMBER FGZ1100220

DB
Local storm report, Aug 19, 2:11 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     FLASH FLOOD      6 NNE FLAGSTAFF         35.27N 111.58W
08/19/2011                   COCONINO           AZ   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLASH FLOODING IN HUTCHISON
            ACRES AND TIMBERLINE NEIGHBORHOODS DOWNSTREAM FROM THE
            SCHULTZ BURN AREA.

&&

EVENT NUMBER FGZ1100221

BAK
Special weather statement, Aug 19, 2:53 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST FRI AUG 19 2011

AZZ007-008-192200-
YAVAPAI AZ-COCONINO AZ-
253 PM MST FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EXTREME NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 249 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SELIGMAN...REMAINING NEARLY
STATIONARY. EXPECT WIND GUSTS APPROACHING 40 TO 50 MPH WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3550 11304 3539 11281 3527 11290 3532 11311
TIME...MOT...LOC 2152Z 148DEG 2KT 3539 11300

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:31 PM MSTAreal Flood AdvisoryFGZCoconino74 min
Aug 19, 12:52 PM MSTAreal Flood AdvisoryFGZNavajo83 min
Aug 19, 1:16 PM MSTSpecial Weather StatementFGZ14 min
Aug 19, 1:36 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 19, 2:53 PM MSTSpecial Weather StatementFGZ7 min
Aug 19, 3:19 PM MSTAreal Flood AdvisoryFGZNavajo116 min
Aug 19, 4:13 PM MSTAreal Flood AdvisoryFGZYavapai92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.